Minnesota, 2026

Blizzard in Minnesota, January 18, 2026

January 18, 2026 · NWS FGF · 9 events in 9 counties and zones

A strong upper trough moved across the Northern Plains and into northwest Minnesota, bringing strong winds, light snow, and blizzard conditions. The initial area of light snow ended during the early morning of January 18 as a strong cold front moved into the region.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong upper trough moved across the Northern Plains and into northwest Minnesota, bringing strong winds, light snow, and blizzard conditions. The initial area of light snow ended during the early morning of January 18 as a strong cold front moved into the region. Post frontal snow showers along with strong winds behind the front contributed to widespread whiteout conditions primarily across northeast North Dakota and the Red River Valley of northwest Minnesota. Strongest wind gusts were 50 to 57 mph. A no travel advised was issued by MNDOT in far northwest Minnesota due to whiteout conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 18, 6:47 AM CST, 23 minutes earlier. Its key messages:

  • Blizzard conditions will develop this morning across eastern North Dakota and portions of northwest Minnesota. Widespread blowing snow and very cold wind chills will make travel dangerous and potentially life-threatening for those stranded.
Area forecast discussion, Jan 18, 6:47 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 AM CST Sun Jan 18 2026

.KEY MESSAGES...

- Blizzard conditions will develop this morning across eastern
  North Dakota and portions of northwest Minnesota. Widespread
  blowing snow and very cold wind chills will make travel
  dangerous and potentially life-threatening for those stranded.

&&

.UPDATE...
Issued at 644 AM CST Sun Jan 18 2026

No changes. Sfc low is near Grand Forks and upstream winds have
shifted to the northwest gusting 25 kts. Stronger winds will
arrive in a couple hours. Reports indicate from here at the
office to Cavalier and out toward Devils Lake of 1-2 inches of
new snow. 2.4 inches in Pembina. Fluffy snow, very much so, so
easy to blow around.

&&

.DISCUSSION...
Issued at 333 AM CST Sun Jan 18 2026

...Synopsis...

Watching radar and incoming model data I see little reason to
change previous thoughts about today. Low pressure at 09z looks
to be in vicinity of Langdon-Deivls Lake as winds are southwest
there then turn northwest and increase in speed Rolla and
Harvey with gusts 25-35 kts. Low pressure, weak as it is, will
track southeast to the Red River in between Fargo and Grand
Forks 12-13z then track southeast from there. So looks like wind
speeds increase thru E ND 10-13z period then 13-15z period into
the RRV and then after 15z farther east. Areas of snow continue
to move southeast thru the area, snow itself is like the
previous system quite crystally and light and will be easy to
blow around. I do think idea of someone getting 3 inches may be
a bit much, but around 1 inch is the most likely number with up
to 2 in some areas, mainly NW MN.

Peak winds at 925/850 mb spread into the area 15-21z period with
soundings show a well mixed layer in cold advection esp 17z-22z
period with gusts in the RRV 45 kts, could be brief 50 kt gusts.
But overall pretty similar wind speeds as the prev system.
Soundings show a tad less wind to mix farther west thru DVL
basin into Valley City and also farther east Roseau-TRF areas
with 35-40 kts. Still wind gusts should be enough to create
blizzard conditions in many areas. Worst may end up being the
Minnesota side of the Red River valley, and HRRR shows some
enhanced wind speed gusts in a zone from south end of Lake
Manitoba SSE toward Crookston this afternoon. Question is with
the higher wind, will there be any falling snow. Doesnt look
like too much falling snow occurring with max winds....but also
wouldnt be suprised to see some very light crystal snowflakes
at the time of the strongest winds. Any falling snow during peak
winds will certainly add to the visibility issues.

Winds diminish gradually this evening but once again may take a
bit longer than one thinks as 925 mb winds will remain 35kt
range thru 06z Mon within the RRV into southwest MN.

Cold weather advisory in place for wind chills sub 30 below
tonight into Monday morning.

Next broad clipper wave will track a bit more west from western
Saskatchewan into eastern Montana and then track thru northern
SD on Tuesday. But within a broad trough will be some light
snow thru most of ND into northwest MN Tuesday.

Indications are for a several day period of very cold
temperatureds with highs and lows sub zero for all areas Friday
thru Sunday.

&&

.AVIATION /12Z TAFS THROUGH 12Z MONDAY/...
Issued at 644 AM CST Sun Jan 18 2026

Aviation impacts today is due to variable visibility in snow and
blowing snow this morning, then blowing snow midday into the
evening. How long at 1/4SM or is it 1/2SM at the airport ASOS's,
unsure. Ceilings as well mostly MVFR or low end VFR. NNW wind
gusts increasing peaking 16-22z with gusts 40kts and higher eps
in the RRV.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 9 PM CST this evening for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.
     Cold Weather Advisory from noon today to noon CST Monday for
     NDZ006>008-014>016-024-026>030-038-039-049-052>054.
MN...Blizzard Warning until 9 PM CST this evening for MNZ001>005-
     007-008-013>015-022-027-029-030-040.
     Cold Weather Advisory from noon today to noon CST Monday for
     MNZ001>009-013>017-022>024-027>032-040.
     Winter Weather Advisory until 6 PM CST this evening for MNZ006-
     009-016-017-023-024-028-031-032.

&&

UPDATE...Riddle
DISCUSSION...Riddle
AVIATION...Riddle
Hazardous weather outlook, Jan 18, 3:57 AM CST, 3 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
357 AM CST Sun Jan 18 2026

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-191000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
357 AM CST Sun Jan 18 2026

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Multiple winter weather headlines are in effect due to extreme
cold, accumulating snow, blowing snow and blizzard conditions.
Please check weather.gov/fgf/ for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hazardous wind chills expected at times thru the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
January 18, 7:10 AM CST to 4:50 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Visibilities continuously below one quarter mile in falling snow and blowing snow, with winds frequently gusting 40 to 53 mph reported by mesonet site MN057 at Saint Vincent, MN. Whiteout conditions and frequent gusts over 35 mph were also reported at MN024 at Donaldson, MN.

Blizzard, West Marshall

When
January 18, 7:35 AM CST to 10:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Visibilities continuously below one quarter mile in falling snow and blowing snow, with winds frequently gusting 40 to 56 mph reported by mesonet site MN168 at Warren, MN.

Blizzard, West Polk

When
January 18, 8:55 AM CST to 6:15 PM CST
Where
West Polk forecast zone
Reported by
AWOS
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Whiteout conditions in falling snow and blowing snow at the KCKN AWOS at Crookston, MN with winds gusting 35 to 42 mph. The strongest wind gust in western Polk County was 57 mph at the mesonet station MN114 Beltrami MN.

Blizzard, Norman

When
January 18, 8:55 AM CST to 8:30 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Whiteout conditions in falling snow and blowing snow with winds frequently gusting 35 to 49 mph reported by mesonet site MN058 at Halstad, MN.

Blizzard, Wilkin

When
January 18, 10:25 AM CST to 10:50 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Several 3hr periods of whiteout conditions in falling snow and blowing snow from late morning into the afternoon, along with intermittent whiteout conditions into the evening at mesonet site MN054 att Tenney, MN. Winds frequently gusting 35 to 41 mph.

Blizzard, Grant

When
January 18, 10:30 AM CST to 10:30 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

Consistent whiteout conditions in falling snow and blowing snow at mesonet site MN131 at Herman, MN. Winds were frequently gusting 35 to 49 mph.

Blizzard, Pennington

When
January 18, 10:45 AM CST to 7:20 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Whiteout conditions in falling snow and blowing snow were reported at site MN118 at Goodridge, MN. Winds were frequently gusting 35 to 43 mph.

Blizzard, West Becker

When
January 18, 11:40 AM CST to 6:30 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Consistent whiteout conditions in falling snow and blowing snow at site MN062 at Lake Park, MN. Winds were frequently gusting 35 to 43 mph.

Blizzard, West Otter Tail

When
January 18, 1:15 PM CST to 10:35 PM CST
Where
West Otter Tail forecast zone
Reported by
AWOS
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Frequent whiteout conditions at KFFM AWOS at Fergus Falls, MN during the afternoon and intermittent whiteout conditions into the evening. Winds were frequently gusting 35 to 42 mph.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2026Every state in 2026This day in weather historyWarnings in Minnesota, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1316664, 1316758, 1316666, 1316769, 1316839, 1316844, 1316890, 1316860, 1316851.